Illinois, 2025

Hail and Damaging Winds in Illinois, May 15, 2025

May 15, 2025 · NWS ILX · 67 events in 10 counties and zones

A cold front interacting with an unseasonably warm and humid airmass triggered scattered supercell thunderstorms from the Illinois River Valley eastward to just west of the I-57 corridor during the evening of May 15th. 5 inches in diameter reported on the northwest side of Normal in McLean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
67

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacting with an unseasonably warm and humid airmass triggered scattered supercell thunderstorms from the Illinois River Valley eastward to just west of the I-57 corridor during the evening of May 15th. Large hail was prevalent with the cells...with stones up to 2.5 inches in diameter reported on the northwest side of Normal in McLean County. Thunderstorm wind gusts of 60-70 mph resulted in scattered wind damage across the area as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 15, 1:09 PM CST, 4 hours 11 minutes earlier. Its key messages:

  • Near-record warmth and humidity through this evening will increase the risk for heat-related illness, especially in vulnerable populations.
  • There is a level 2 of 5 (slight) risk for severe weather this evening, mainly near and east of roughly I-55. Large (possibly significant) hail and damaging straight line winds are the main risks, but there is a low (5%) chance for tornadoes as well.
  • There is a level 4 of 5 (moderate) risk for severe weather Friday afternoon and evening south of I-70, and a level 3 (enhanced) risk further northwest. All severe hazards are in play.
  • Tomorrow, southwest winds gusting 35-45 mph will combine with relative humidity values below 30% to result in increased fire danger, mainly north of I-72. These winds will also result in a risk for localized blowing dust, which could briefly diminish visibility for motorists.
Area forecast discussion, May 15, 1:09 PM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
209 PM CDT Thu May 15 2025

.KEY MESSAGES...

- Near-record warmth and humidity through this evening will
  increase the risk for heat-related illness, especially in
  vulnerable populations.

- There is a level 2 of 5 (slight) risk for severe weather this
  evening, mainly near and east of roughly I-55. Large (possibly
  significant) hail and damaging straight line winds are the main
  risks, but there is a low (5%) chance for tornadoes as well.

- There is a level 4 of 5 (moderate) risk for severe weather
  Friday afternoon and evening south of I-70, and a level 3
  (enhanced) risk further northwest. All severe hazards are in
  play.

- Tomorrow, southwest winds gusting 35-45 mph will combine with
  relative humidity values below 30% to result in increased fire
  danger, mainly north of I-72. These winds will also result in a
  risk for localized blowing dust, which could briefly diminish
  visibility for motorists.

&&

.DISCUSSION...
Issued at 134 PM CDT Thu May 15 2025

An upper level trough evident in water vapor satellite imagery
across the Northern Plains/Upper Midwest early this afternoon is
slated to drift east-southeast into our area by tomorrow night.
Ahead of that feature, several disturbances will offer central and
southeast IL active weather, while behind it the pattern turns
benign for the upcoming weekend. At some point early next work week,
thunderstorm chances will return with the approach of another
trough lifting out of the Great Plains.

***** SEVERE WEATHER RISK THIS EVENING *****

The most imminent forecast concern is the prospect of severe
weather this evening. Unfortunately, this remains a conditional
risk as a capping inversion continues to prevent the realization
of abundant mid level instability. If and when that cap breaks,
the hellacious severe weather parameter space characterized by
3000-4000 J/kg MLCAPE and 40-50 kt EBWD will prove ample for
explosive convective development, as well as the longevity of
storms that do fire. Given relatively weak forcing along the dry
line (vs the stronger forcing we would expect along a true cold
front) and a large component of the shear oriented normal to that
boundary, we'd expect a discrete storm mode with large to
significant hail being the primary risk; entrainment CAPE, or
ECAPE (a parameter closely tied to potential hail size), values
from RAP/HRRR forecast soundings are in excess of 3000 J/kg across
our eastern counties this evening. Prolific mid level dry air and
PWATs nearing record values will favor efficient evaporational
cooling and hence strong downward momentum in thunderstorm
downdrafts for severe winds as well, with DCAPE values on the
RAP's most recent mesoanalysis between 1300-1500 J/kg. While LCLs
are higher than ideal for tornadogenesis, increasing the
difficulty for surface convergence to connect to thunderstorm
mesocyclones, we certainly don't want to downplay that threat
because of the anticipated strength and longevity of those
mesocyclones. Thankfully, the relatively fast storm motion will
confine the risk to just a few hours this evening, with storms
quickly sailing into the Hoosier State; at this time, we're most
concerned about the 6-10pm timeframe, though again it's not
entirely plain when the cap will vanish.

***** SEVERE WEATHER RISK FRIDAY AFTERNOON-EVENING *****

After our glancing blow with severe storms this evening, all
attention turns to the set up for tomorrow. Deterministic guidance
is in agreement another shortwave will soar into the Prairie
State during the afternoon, but precisely how far northwest
moisture returns ahead of the attendant incoming dry
line/prefrontal trough will dictate destabilization and hence
storm intensity along that boundary during the afternoon and
evening. The magnitude and northward extent of that moisture
return itself will also be conditional on if/where storms form
this evening, how far south they push the effective boundary, and
whether convection initiates further south during the early
afternoon as a few of the CAMs are indicating. In any case, even
the more bullish guidance suggests instability will be at least
marginally lower tomorrow compared to today, but that comes at the
expense of a weaker cap and slightly stronger forcing for ascent.
Once again, all severe hazards will be in play tomorrow, with
perhaps a higher risk for tornadoes and damaging straight-line
winds given (1) slightly lower LCLs and (2) more mid level dry air
with the encroaching upper trough. The CAMs comprising the 15.12z
HREF seem to be converging on roughly the I-55 corridor for
convective initiation, though there are some discrepancies with
the NAMNest firing storms west of the IL River and the ARW
igniting those updrafts nearer I-57. Storm motion will once again
be quickly towards the northeast, with the convective threat
shifting out of the area after around 8-9pm.

***** GUSTY WINDS TODAY AND ESPECIALLY TOMORROW ****

Outside of thunderstorms, it'll be seasonably breezy this afternoon
as south winds gust 20-30 mph, sporadically higher especially near/west
of I-55 where deeper mixing and steeper low level lapse rates
will materialize behind a dry line into the early evening.
Tomorrow will be even windier with some potential for gusts to
kiss Wind Advisory criteria (45 mph). Confidence in that is too
low at this point, with Bufkit soundings mixing technique
suggesting a high degree of uncertainty in the depth of mixing,
and also variability between models. In general, top of channel
winds are running around 30-35 kt, though there could be a brief
period where deeper mixing allows us to tap into the 40-45+ kt
winds around 850-900mb during the afternoon-evening. Winds ahead
of the frontal boundary crossing the region will be from the
south-southwest, while behind it they'll blow from the west. Just
noticing the 10-40% deficit in soil moisture north of roughly I-72
and observed 0.25 2-inch soil moisture (wfv) at SPI, one wonders
whether these winds will result in a risk for blowing dust,
especially (1) if the stronger winds come to fruition and (2) in
the vicinity of any ongoing agricultural activities.

***** DRY AND COOLER OVER THE WEEKEND *****

The upper trough will shift east and surface high pressure build
into the region in its wake Friday night into Saturday, giving us a
dry and seasonably cool weekend with daily highs in the low to mid
70s. The next opportunity for precipitation will arrive Monday into
Tuesday of next week as another system lifts out of the Central
Plains. A lot remains unclear about that system, including its
arrival time and warmth/moisture return ahead of it, which suggests
vast uncertainty surrounding both precipitation amounts and any
severe weather potential.

Bumgardner

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1225 PM CDT Thu May 15 2025

VFR conditions are expected to be predominant throughout the
forecast period, though some stratocumulus around FL035 to FL040
is percolating across the Prairie State early this afternoon.
South winds, veering to southwest behind a dryline later this
afternoon, will gust to around 25 kt through the evening, ease
overnight, and then pick back up from the south mid to late Friday
morning.

The biggest wild card and greatest forecast concern remains the
20-30% chance for a thunderstorm going over one/more of the
terminals. For this, prob30 groups are in the TAFs at all
airfields accept PIA for the 2-3 hour time period of highest
thunderstorm probabilities. Any of these storms could be severe,
with the risk highest at BMI, DEC, and CMI where GR and strong
wind gusts were added to the prob30 group.

Bumgardner

&&

.FIRE WEATHER...
Issued at 134 PM CDT Thu May 15 2025

Behind the dry line this afternoon, various high res guidance, most
notably the RAP/HRRR, advertise dewpoints dropping sufficiently to
bring RH values into the 20s mainly west of I-55. Combining this
with southwesterly winds gusting 25-30 mph will increase the risk
for erratic fire behavior, so we'd recommend limiting (or at least
using extra precautions with) any burning activities during the
latter portion of this afternoon into the evening. Tomorrow, the
risk appears to be even higher as the residual dry airmass across
our northwest counties combines with even stronger southerly wind
gusts (35-45 mph) from the late morning into the afternoon. While
confidence was too low to issue on this shift due to model
variability, a Red Flag Watch/Warning may become necessary.

Bumgardner

&&

.CLIMATE...
Issued at 727 PM CDT Wed May 14 2025

Record temperatures for Thursday and Friday:

Location       Thu Record    Thu Record     Fri Record
.                 High        Warm Low         High
=============  ==========    ==========     ==========
Bloomington      94/1894       70/1962        92/1900
Champaign        90/2001       66/1962        92/2001
Charleston       92/2001       69/2013        94/2001
Decatur          94/1894       68/1968        92/2001
Jacksonville     91/2013       68/1962        90/2001
Lincoln          90/1987       65/2013        92/2001
Olney            91/2018       69/1962        91/2001
Peoria           93/1894       68/1894        93/1894
Springfield      91/1962       69/1962        93/2001

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 15, 2:30 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
330 PM CDT Thu May 15 2025

ILZ027>031-036>038-040>053-162030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-
330 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

A conditional risk for significant severe storms exists this
evening. All severe weather hazards including large hail exceeding 2
inches in diameter, thunderstorm wind gusts exceeding 60 mph, and a
tornado will be possible. The chance of severe storms is greatest to
the east of I-55. The risk of severe storms should come to an end
area- wide by 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An additional risk for significant severe weather exists Friday
afternoon across portions of central and southeast Illinois. All
severe weather hazards including large hail exceeding 2 inches in
diameter, thunderstorm wind gusts exceeding 70 mph, and a strong
tornado are possible. The severe storm potential is highest to the
south of I-72.

Dry and gusty conditions could support rapid fire spread and blowing
dust on Friday in areas where rainfall does not occur.

The risk for severe weather then returns on Tuesday as a frontal
system lifts across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 PM and 10 PM this evening.
Additional spotter activation may be needed Friday afternoon.

Expected storm motion is toward the northeast around 50 mph.

ILZ054>057-061>063-066>068-071>073-162030-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
330 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

A conditional risk for significant severe storms exists this
evening. All severe weather hazards including large hail exceeding 2
inches in diameter, thunderstorm wind gusts exceeding 60 mph, and a
tornado will be possible. The risk of severe storms should come to an
end by 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An additional risk for significant severe storms exists Friday
afternoon across central and southeast Illinois. All severe weather
hazards including large hail exceeding 2 inches in diameter,
thunderstorm wind gusts exceeding 75 mph, strong tornadoes, and
isolated flash flooding are all possible.

The risk for severe weather then returns on Tuesday as a frontal
system lifts across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 PM and 10 PM this evening.
Spotter activation will also likely be needed Friday afternoon.

Expected storm motion this evening is toward the northeast around 50 mph.

Erwin

The radar

The Lincoln radar (KILX), 62 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

42 hail, 25 thunderstorm wind. Local standard time, as filed.

Hail, Peoria

When
May 15, 5:20 PM CST to 5:25 PM CST
Where
Peoria County, 0.52 mi E of Bartonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.650, -89.660

Thunderstorm Wind, Peoria

When
May 15, 5:22 PM CST to 5:27 PM CST
Where
Peoria County, 0.7 mi S of Sherwood Forest
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.740, -89.632

A trained spotter measured a 60 mph wind gust on North Sterling Avenue on the northwest side of Peoria.

Thunderstorm Wind, Menard

When
May 15, 5:23 PM CST to 5:28 PM CST
Where
Menard County, 3.93 mi SSW of Lincns New Salem St
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.914, -89.846

A farm shed was destroyed on Hurie Avenue west of Highway 97 and a sign was blown over on Highway 97.

Thunderstorm Wind, Peoria

When
May 15, 5:25 PM CST to 5:30 PM CST
Where
Peoria County, 2 mi NW of Peoria Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.751, -89.597

A 10-inch diameter tree branch was snapped.

Thunderstorm Wind, Menard

When
May 15, 5:26 PM CST to 5:31 PM CST
Where
Menard County, 1 mi N of Athens
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.965, -89.730

Wind-driven hail damage occurred to a home north of Athens.

Hail, Menard

When
May 15, 5:27 PM CST to 5:32 PM CST
Where
Menard County, 0.87 mi NE of Athens
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.960, -89.720

Hail, Menard

When
May 15, 5:27 PM CST to 5:32 PM CST
Where
Menard County, 1.02 mi N of Athens
Measured
1.5 in hail
Reported by
Public
Coordinates
39.965, -89.727

Ping-pong ball sized hail fell at Athens Community Park.

Thunderstorm Wind, Menard

When
May 15, 5:27 PM CST to 5:32 PM CST
Where
Menard County, 0.87 mi NE of Athens
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.960, -89.720

Scattered tree damage occurred throughout Athens.

Hail, Menard

When
May 15, 5:29 PM CST to 5:34 PM CST
Where
Menard County, 2 mi N of Athens
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.979, -89.730

Thunderstorm Wind, Woodford

When
May 15, 5:30 PM CST to 5:35 PM CST
Where
Woodford County, 1.38 mi SE of Spring Bay
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.803, -89.505

Numerous trees and a couple of outbuildings were damaged.

Thunderstorm Wind, Logan

When
May 15, 5:35 PM CST to 5:40 PM CST
Where
Logan County, 2.96 mi SSW of Hartsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.210, -89.450

Two semi trucks were blown over on I-155 near mile marker 3 south of Hartsburg.

Hail, Logan

When
May 15, 5:38 PM CST to 5:43 PM CST
Where
Logan County, Elkhart
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.020, -89.480

Hail, Logan

When
May 15, 5:38 PM CST to 5:43 PM CST
Where
Logan County, 2.14 mi SSE of Lincoln
Measured
1.75 in hail
Reported by
Public
Coordinates
40.120, -89.360

Hail, Logan

When
May 15, 5:38 PM CST to 5:43 PM CST
Where
Logan County, 2.22 mi WSW of Lincoln
Measured
2 in hail
Reported by
Public
Coordinates
40.140, -89.410

Thunderstorm Wind, Logan

When
May 15, 5:38 PM CST to 5:43 PM CST
Where
Logan County, 1.73 mi WNW of Burton View
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.180, -89.510

A home was damaged and a power line was blown down.

Thunderstorm Wind, Logan

When
May 15, 5:38 PM CST to 5:43 PM CST
Where
Logan County, Elkhart
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.020, -89.480

A few trees were blown down.

Hail, Woodford

When
May 15, 5:41 PM CST to 5:46 PM CST
Where
Woodford County, 5 mi W of Washburn
Measured
1 in hail
Reported by
Public
Coordinates
40.920, -89.376

Hail, Sangamon

When
May 15, 5:42 PM CST to 5:47 PM CST
Where
Sangamon County, Starnes
Measured
0.75 in hail
Reported by
Public
Coordinates
39.830, -89.600

Hail, Logan

When
May 15, 5:43 PM CST to 5:48 PM CST
Where
Logan County, 2 mi NW of Broadwell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.090, -89.477

Thunderstorm Wind, Logan

When
May 15, 5:43 PM CST to 5:48 PM CST
Where
Logan County, 2 mi NW of Broadwell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.090, -89.477

A large tree was split with half of the tree falling over.

Thunderstorm Wind, Logan

When
May 15, 5:47 PM CST to 5:52 PM CST
Where
Logan County, 3.18 mi NNE of Union
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.320, -89.340

A farm outbuilding was destroyed and a few power poles were blown down.

Hail, Logan

When
May 15, 5:48 PM CST to 5:53 PM CST
Where
Logan County, 0.53 mi W of Lincoln
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.150, -89.380

Hail, Logan

When
May 15, 5:48 PM CST to 5:53 PM CST
Where
Logan County, 2.22 mi WNW of Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
40.160, -89.410

Hail, Logan

When
May 15, 5:49 PM CST to 5:54 PM CST
Where
Logan County, 0.46 mi WNW of Lincoln Logan Co Arp
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.152, -89.338

A few quarter-sized hailstones fell at the National Weather Service office just east of Lincoln.

Thunderstorm Wind, McLean

When
May 15, 5:59 PM CST to 6:04 PM CST
Where
McLean County, Mc Lean
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.320, -89.170

Thunderstorm Wind, Logan

When
May 15, 5:59 PM CST to 6:04 PM CST
Where
Logan County, 0.53 mi E of Broadwell
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.070, -89.440

Mesonet station UR707 in Broadwell measured a 62 mph wind gust.

Hail, McLean

When
May 15, 6:00 PM CST to 6:05 PM CST
Where
McLean County, 3 mi NE of Shirley
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.451, -89.030

Hail, McLean

When
May 15, 6:02 PM CST to 6:07 PM CST
Where
McLean County, 3 mi N of Shirley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.463, -89.070

Hail, McLean

When
May 15, 6:02 PM CST to 6:07 PM CST
Where
McLean County, 1.26 mi WSW of Bloomington
Measured
0.75 in hail
Reported by
Public
Coordinates
40.470, -89.000

Hail, McLean

When
May 15, 6:03 PM CST to 6:08 PM CST
Where
McLean County, 2.95 mi NE of Shirley
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
40.450, -89.030

Hail, McLean

When
May 15, 6:03 PM CST to 6:08 PM CST
Where
McLean County, 1.26 mi WSW of Bloomington
Measured
1.25 in hail
Reported by
Public
Coordinates
40.470, -89.000

Hail, McLean

When
May 15, 6:03 PM CST to 6:08 PM CST
Where
McLean County, 2.21 mi ESE of Twin Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
40.490, -89.040

Hail, McLean

When
May 15, 6:04 PM CST to 6:09 PM CST
Where
McLean County, 1.26 mi WSW of Bloomington
Measured
1.75 in hail
Reported by
Public
Coordinates
40.470, -89.000

Hail, McLean

When
May 15, 6:05 PM CST to 6:10 PM CST
Where
McLean County, Bloomington
Measured
1 in hail
Reported by
Public
Coordinates
40.480, -88.980

Hail, McLean

When
May 15, 6:05 PM CST to 6:10 PM CST
Where
McLean County, 2.21 mi ESE of Twin Grove
Measured
1 in hail
Reported by
Public
Coordinates
40.490, -89.040

Hail, McLean

When
May 15, 6:05 PM CST to 6:10 PM CST
Where
McLean County, 1.05 mi E of Twin Grove
Measured
1 in hail
Reported by
Public
Coordinates
40.500, -89.060

Hail, McLean

When
May 15, 6:05 PM CST to 6:10 PM CST
Where
McLean County, 0.69 mi S of Normal
Measured
2.5 in hail
Reported by
Public
Coordinates
40.510, -89.000

Hail, McLean

When
May 15, 6:05 PM CST to 6:10 PM CST
Where
McLean County, 1 mi N of Normal
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.535, -89.000

Hail, McLean

When
May 15, 6:06 PM CST to 6:11 PM CST
Where
McLean County, 1.48 mi NNW of (Bmi)bloomngtn/Norma
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.500, -88.930

Hail, McLean

When
May 15, 6:06 PM CST to 6:11 PM CST
Where
McLean County, 1.26 mi ESE of Normal
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.510, -88.980

Hail, McLean

When
May 15, 6:06 PM CST to 6:11 PM CST
Where
McLean County, 0.69 mi S of Normal
Measured
2 in hail
Reported by
Public
Coordinates
40.510, -89.000

Hail, McLean

When
May 15, 6:08 PM CST to 6:13 PM CST
Where
McLean County, 1.05 mi E of Bloomington
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.480, -88.960

Hail, McLean

When
May 15, 6:08 PM CST to 6:13 PM CST
Where
McLean County, 2.1 mi W of Bloomington
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.480, -89.020

Hail, McLean

When
May 15, 6:08 PM CST to 6:13 PM CST
Where
McLean County, 0.87 mi NW of (Bmi)bloomngtn/Norma
Measured
0.75 in hail
Reported by
Public
Coordinates
40.490, -88.930

Hail, McLean

When
May 15, 6:08 PM CST to 6:13 PM CST
Where
McLean County, 1.26 mi ESE of Normal
Measured
1.25 in hail
Reported by
Public
Coordinates
40.510, -88.980

Hail, McLean

When
May 15, 6:10 PM CST to 6:15 PM CST
Where
McLean County, 1.38 mi S of Normal
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.500, -89.000

Hail, McLean

When
May 15, 6:11 PM CST to 6:16 PM CST
Where
McLean County, 3 mi N of Shirley
Measured
1 in hail
Reported by
Public
Coordinates
40.463, -89.070

Hail, McLean

When
May 15, 6:11 PM CST to 6:16 PM CST
Where
McLean County, 1.72 mi ESE of Normal
Measured
1 in hail
Reported by
Public
Coordinates
40.510, -88.970

Hail, McLean

When
May 15, 6:11 PM CST to 6:16 PM CST
Where
McLean County, 0.87 mi SE of Kerrick
Measured
1.75 in hail
Reported by
Public
Coordinates
40.540, -88.970

Thunderstorm Wind, Sangamon

When
May 15, 6:15 PM CST to 6:20 PM CST
Where
Sangamon County, 1.59 mi E of Mechanicsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.820, -89.370

Four power poles were blown down east of Mechanicsburg.

Hail, McLean

When
May 15, 6:18 PM CST to 6:23 PM CST
Where
McLean County, Chenoa
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.730, -88.720

Thunderstorm Wind, McLean

When
May 15, 6:18 PM CST to 6:23 PM CST
Where
McLean County, 3 mi SW of Chenoa
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.699, -88.760

Hail, Sangamon

When
May 15, 6:20 PM CST to 6:25 PM CST
Where
Sangamon County, 1.74 mi WNW of Berry
Measured
1.75 in hail
Reported by
Public
Coordinates
39.730, -89.500

Thunderstorm Wind, McLean

When
May 15, 6:20 PM CST to 6:25 PM CST
Where
McLean County, 2.09 mi SE of Hudson
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.580, -88.950

Mesonet station FW2710 near Towanda measured a 60 mph wind gust.

Hail, Christian

When
May 15, 6:22 PM CST to 6:27 PM CST
Where
Christian County, Roby
Measured
1.25 in hail
Reported by
Public
Coordinates
39.730, -89.400

Hail, McLean

When
May 15, 6:23 PM CST to 6:28 PM CST
Where
McLean County, Chenoa
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.730, -88.720

Hail, McLean

When
May 15, 6:25 PM CST to 6:30 PM CST
Where
McLean County, 1 mi WSW of Chenoa
Measured
1.5 in hail
Reported by
Public
Coordinates
40.724, -88.738

Hail, Christian

When
May 15, 6:27 PM CST to 6:32 PM CST
Where
Christian County, 0.53 mi E of Mt Auburn
Measured
1.75 in hail
Reported by
Public
Coordinates
39.770, -89.260

Thunderstorm Wind, Macon

When
May 15, 6:30 PM CST to 6:35 PM CST
Where
Macon County, 0.53 mi E of Niantic
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.850, -89.160

A tree was blown over.

Thunderstorm Wind, Macon

When
May 15, 6:40 PM CST to 6:45 PM CST
Where
Macon County, 1 mi SSW of Warrensburg
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.917, -89.077

A couple power poles were blown down.

Thunderstorm Wind, Macon

When
May 15, 6:40 PM CST to 6:45 PM CST
Where
Macon County, 2.81 mi N of Harristown
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.890, -89.090

A few power poles were blown down.

Thunderstorm Wind, Macon

When
May 15, 6:40 PM CST to 6:45 PM CST
Where
Macon County, 1.48 mi SSE of Heman
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.950, -89.120

A few power poles were blown down.

Thunderstorm Wind, Macon

When
May 15, 6:43 PM CST to 6:48 PM CST
Where
Macon County, 2.81 mi S of Bearsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.840, -89.010

A large tree branch was snapped and several power lines were downed on the west side of Decatur.

Thunderstorm Wind, Macon

When
May 15, 6:46 PM CST to 6:51 PM CST
Where
Macon County, 1.48 mi NNE of (Dec)decatur Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.850, -88.860

A large tree branch was snapped and several power lines were downed just east of Decatur.

Thunderstorm Wind, Piatt

When
May 15, 6:57 PM CST to 7:02 PM CST
Where
Piatt County, 0.69 mi N of Cerro Gordo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.890, -88.730

A large tree, a telephone pole, and numerous tree branches and power lines were blown down across Cerro Gordo.

Thunderstorm Wind, Champaign

When
May 15, 7:27 PM CST to 7:32 PM CST
Where
Champaign County, 0.55 mi SSE of Champaign
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.112, -88.247

A tree was blown down near the intersection of West Springfield Avenue and South State Street.

Thunderstorm Wind, Champaign

When
May 15, 7:53 PM CST to 7:58 PM CST
Where
Champaign County, (Cmi)willard Fld Cha
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.030, -88.280

ASOS station KCMI measured a 58 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250804, 1250962, 1250973, 1250965, 1250974, 1250805, 1250806, 1250963, 1250808, 1250979, 1250964, 1250809, 1250810, 1250811, 1250972, 1250985, 1250812, 1250813, 1250815, 1250968, 1250986, 1250816, 1250817, 1250818, 1250966, 1250976, 1250819, 1250820, 1250821, 1250823, 1250824, 1250825, 1250826, 1250827, 1250828, 1250829, 1250830, 1250831, 1250833, 1250834, and more.